Tylenol, whose active ingredient is acetaminophen, will now have a lower recommended daily dose, which is aimed at reducing the risk of accidental overdose, McNeil Consumer Healthcare, a Johnson & Johnson company announced today. The recommended daily maximum for Extra Strength Tylenol 500mg tablets will go down from 8 per day to 6 per day, i.e. from 4,000mg per day to 3,000mg per day.
Acetaminophen, which is also known as paracetamol, is a commonly used OTC (over-the-counter) pain reliever (analgesic) and fever reducer (antipyretic). People use it for headaches, and minor aches and pain. It can be found in various cold and flu medications. Acetaminophen can also be used for more severe pain when used in combination with opioid analgesics.
Acetaminophen can be found in over 600 OTC and prescription drugs, including Vicodin, Percocet, NyQuil, and Tylenol. Over 50 million people in the USA use acetaminophen each week.
Edwin Kuffner, M.D., Vice President of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare, said:
“Acetaminophen is safe when used as directed. But, when too much is taken (overdose), it can cause liver damage. Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions. McNeil is revising its labels for products containing acetaminophen in an attempt to decrease the likelihood of accidental overdosing in those instances.”
Extra Strength Tylenol’s new dosing instructions will appear on product packages during the last quarter of this year, the company told the FDA (Food and Drug Administration). Lower daily maximum recommendations for other Tylenol products, including Regular Strength will be included in the packaging next year.
The company advises users to follow current label instructions.
Even though everybody knows that acetaminophen is an effective pain and fever reliever, few realize what the risks are if it is misused. Acetaminophen overdose or misuse can lead to acute liver failure, and sometimes even death. In the vast majority of cases, these serious adverse events are the result of accidental overdose.
In an article in the June 2011 issue of the American Journal of Preventive Medicine, lead author, Jennifer King wrote:
“(our study) . . . has demonstrated that consumers have very poor understanding of active ingredients and simultaneously offers a patient-centered strategy for packaging that uses icons and plain language to increase awareness of active ingredient and safe use.
Standard plain-language messages and icons designed to help consumers more quickly identify the active ingredient and maximum dose on traditionally text-heavy labels received positive feedback among a diverse group of consumers.”
The main cause of acute liver failure in the USA today, having recently overtaken viral hepatitis, is acetaminophen overdose, which results in thousands of hospitalizations every year.
Written by Christian Nordqvist